Can I Overdose and Not Know It?

Can I Overdose and Not Know It?

The fact is that a person can overdose on practically anything; there is even evidence of acute water poisoning from overdosing on water. With nearly any substance it is possible to ingest so much that it reaches a level of toxicity in the body. Overdose of almost any substance can cause medical problems ranging from mild to fatal.

It is quite possible to take too much without knowing it, but when the true overdose reaction occurs you will definitely be made aware. If you didn’t know you were taking too much at the time you took it, at some point you will know that you took too much. Of course, by then it is just a matter of getting to a hospital to contain the damage. Accidental overdose can occur with drugs such as opiates (heroin and opioid painkillers like Lortab, Percocet and OxyContin), sedatives (alcohol and benzodiazepines such as Valium, Xanax and Ambien) and stimulants (cocaine, amphetamine, methamphetamine and Ritalin).

Is Accidental Overdose Possible?

Some experts believe that there is no such thing as an accidental overdose, and that any overdose involves some measure of intent, at least on a subconscious level. Recreational drug users certainly know the risks involved in their habit. While a heroin addict might inadvertently take too large a dose, it is difficult to imagine that she ever thought that shooting heroin was a safe activity. However, with some drug abusers, especially young and/or inexperienced ones, they might not be aware of drug interactions, and think it will be fun to mix Xanax with alcohol, a combination which can result in death.

With prescription drugs it almost certainly happens on occasion that someone will take too much medication completely unintentionally. For instance a person could overdose through the following actions:

  • Taking the wrong prescription medication
  • Take too much prescription medication
  • Accidentally repeat a dose
  • Mix opiates or sedatives with alcohol
  • Take an opiate on top of another opiate or sedative (a Lortab after a Xanax, for example)
  • Take a sedative on top of another sedative or opiate

Any of these situations could prove dangerous or fatal.

What to Do If Accidental Overdose Occurs

Overdose of certain medications can be disastrous, so if overdose has occurred it is critical to seek medical attention immediately. If someone else has overdosed or if you have overdosed, take the following actions:

  • Call 911
  • Ascertain what and how much the person took
  • Bring the bottle or a sample of the drug to the emergency room with you

Even if you suspect that you might have overdosed you should call 911 or a hospital. Do not be afraid of being embarrassed if it turns out that you didn’t overdose; it is much better to be safe than sorry. No one should criticize you for being cautious, and everyone will be relieved that it was a false alarm.

Help with Overdose

If you think you might have overdosed, then call 911 right away. If you have any other questions about drugs, drug addiction or treatment, call us. Our staff is happy to speak with you, answer any questions you may have and help you find treatment if you need it. Our helpline is toll free, and we are available 24 hours a day.